Alert archive / Alabama / Frost Advisories in 2020
Frost Advisory 7, NWS Birmingham, AL
NWS Birmingham, AL issued this frost advisory at Nov 16, 2020, 9:21 PM CST for 14 counties in Alabama. It took effect at Nov 16, 2020, 10:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2020, 9:21 PM CST (03:21 UTC)
- In effect from
- Nov 16, 2020, 10:00 PM CST
- Expired
- Nov 17, 2020, 8:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2872 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114 WWUS74 KBMX 170321 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 921 PM CST Mon Nov 16 2020 ALZ011>015-017>021-026>029-171400- /O.NEW.KBMX.FR.Y.0007.201117T0400Z-201117T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-St. Clair-Talladega-Clay-Randolph- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 921 PM CST Mon Nov 16 2020 ...FROST ADVISORY IN EFFECT UNTIL 8 AM CST TUESDAY... * WHAT...Temperatures as low as 33 will result in frost formation. A couple sheltered locations will fall below freezing. * WHERE...Portions of central, east central, northeast, northwest and west central Alabama. * WHEN...Until 8 AM CST Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
1 follow-up statement
905 WWUS74 KBMX 170740 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 140 AM CST Tue Nov 17 2020 ALZ011-014-015-017>021-026-171500- /O.NEW.KBMX.FZ.A.0002.201118T0600Z-201118T1300Z/ /O.CON.KBMX.FR.Y.0007.000000T0000Z-201117T1400Z/ Marion-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne- St. Clair- Including the cities of Hamilton, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, and Moody 140 AM CST Tue Nov 17 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY MORNING... * WHAT...For the Frost Advisory, temperatures as low as 32 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...Marion, Winston, Walker, Blount, Etowah, Calhoun, Cherokee, Cleburne and St. Clair Counties. * WHEN...For the Frost Advisory, until 8 AM CST this morning. For the Freeze Watch, from late tonight through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ALZ012-013-027>029-171400- /O.CON.KBMX.FR.Y.0007.000000T0000Z-201117T1400Z/ Lamar-Fayette-Talladega-Clay-Randolph- Including the cities of Sulligent, Vernon, Fayette, Talladega, Sylacauga, Ashland, and Roanoke 140 AM CST Tue Nov 17 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Lamar, Talladega, Randolph, Clay and Fayette Counties. * WHEN...Until 8 AM CST this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Nov 16, 5:11 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Nov 16, 5:11 PM CST, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 511 PM CST Mon Nov 16 2020 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 1015 AM CST Mon Nov 16 2020/ Afternoon forecast is in good shape. Went ahead and raised the afternoon highs a few degrees to keep with the current trends. A very nice day expected with overnight lows perhaps a few degrees warmer than this morning. 17/KLAWS .LONG TERM... /Updated at 0147 PM CST Mon Nov 16 2020/ Tuesday night through Sunday. A low level ridge will hold over the Central Gulf Coast states through the week. Daytime temperatures for the next several days will be close to normal values for mid November, with highs in the 60s. The dry air mass will allow for temperatures to fall below normal values during the overnight period, with 30s likely Tuesday through Thursday mornings. Most areas will likely stay above freezing this week, but freezing temperatures most likely Wednesday morning across the northern counties. A gradual warm-up Friday and into the weekend as a the low level ridge pushes off to the east and winds become southeast. 58/rose Previous long-term discussion: /Updated at 0357 AM CST Mon Nov 16 2020/ Tuesday night through Sunday. Dry weather will continue through the remainder of this week and into the weekend. High pressure builds in across the region Tuesday night along with a much drier airmass. These factors combined will allow for clear skies and therefore effective radiational cooling Tuesday night into Wednesday morning. Low temperatures across the northern counties will likely be in the low 30s with the cooler valley locations dropping near or below freezing. Frost is certainly possible across these northern areas, with some of our typically colder areas seeing a potential freeze. The remainder of Central AL (generally south of I-20/I-22)will drop into the mid to upper 30s. The surface high continues to build eastward over the Mid-Atlantic region Wednesday night into Thursday. As this takes place, winds will shift more easterly, which could help moderate our overnight temperatures slightly. Morning low temperatures on Thursday will range from the mid 30s in the northeastern counties to upper 30s to low 40s elsewhere in the area. We could still see frost development in the northeast Thursday morning, but widespread freeze seems less likely at this point. The upper level ridge will build eastward Thursday through Friday as weaker zonal flow develops aloft. There won't be a huge change in our sensible weather with only a continued slight moderation of diurnal temperatures to near-normal ranges for this time of year. The mid-level flow shifts more southerly over the weekend as our next trough approaches from the west. This will at lead to a slight increase in cloud cover, though any potential front or trough passage looks to hold off until the beginning of next week, so rain- free conditions will continue through at least Sunday. 25/Owen && .AVIATION... 00Z TAF Discussion. It remains primarily a wind forecast over the next 24 hours. Winds have already gone calm in many locations and will remain that way through the night. Northerly winds will pick back up again by mid- morning Tuesday. Look for sustained 10-12 kts with gusts up to 20 kts through much of the day. 19 && .FIRE WEATHER... A cooler and much drier air mass will remain in place through Wednesday. Min RHs will drop into the middle and upper 20s each afternoon. A gradual increase in moisture Thursday and Friday as low level winds become southeast. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 34 62 30 60 33 / 0 0 0 0 0 Anniston 38 63 34 62 37 / 0 0 0 0 0 Birmingham 38 63 35 62 37 / 0 0 0 0 0 Tuscaloosa 39 66 35 65 39 / 0 0 0 0 0 Calera 39 64 38 62 38 / 0 0 0 0 0 Auburn 42 64 38 62 39 / 0 0 0 0 0 Montgomery 40 69 37 65 38 / 0 0 0 0 0 Troy 37 68 37 64 38 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Nov 16, 12:23 PM CST, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1223 PM CST Mon Nov 16 2020 ALZ011>015-017>050-172130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1223 PM CST Mon Nov 16 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Temperatures will drop into the lower and middle 30s across the northern and northeastern counties both Wednesday and Thursday mornings. Some locations may experience freezing temperatures for several hours. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 1:40 AM CST | Freeze Watch | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, Marion and 3 more | 7 hr |
| Nov 17, 8:51 AM CST | Freeze Warning | BMX | Blount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 13 more | 23 hr |
| Nov 17, 2:01 PM CST | Red Flag Warning | BMX | Barbour, Bullock, Dallas, Lee, Lowndes, Macon and 3 more | 3 hr |
| Nov 17, 4:48 PM CST | Frost Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chilton, Dallas and 14 more | 15 hr |
Nearby
Frost Advisories in Alabama, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.